Washington, 2003

Heavy Snow in Washington, December 23 to 24, 2003

December 23 to 24, 2003 · NWS OTX · 2 events in 2 counties and zones

Overnight of December 23 through mid morning of December 24th Wenatchee received 7 inches of snow while the town of Chelan reported 2 to 3 inches. On the Waterville Plateau, Waterville reported 4 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Overnight of December 23 through mid morning of December 24th Wenatchee received 7 inches of snow while the town of Chelan reported 2 to 3 inches. On the Waterville Plateau, Waterville reported 4 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 23, 7:10 PM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 23, 7:10 PM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
710 PM PST TUE DEC 23 2003

.SYNOPSIS...A PAIR OF STORM SYSTEMS WILL BRING RAIN AND SNOW TO THE
REGION TONIGHT THROUGH WEDNESDAY WITH SIGNIFICANT SNOWFALL EXPECTED
ACROSS THE NORTHERN PORTION OF EASTERN WASHINGTON. TEMPERATURES WILL
DROP ON CHRISTMAS DAY AS A LOW PRESSURE TROUGH MOVES OVERHEAD WITH
SCATTERED SNOW SHOWERS MAINLY IN THE MOUNTAINS. THIS COLD AND SHOWERY
PATTERN WILL CONTINUE INTO NEXT WEEK WITH THE NEXT ROUND OF
WIDESPREAD SNOW EXPECTED FOR SATURDAY.

&&

.DISCUSSION...
REST OF TONIGHT...GRIDS AND ZONES NEEDED A QUICK UPDATE TO ACCOUNT
FOR CURRENT TEMPERATURES. SEVERAL LOCATIONS WERE ALREADY AT OR BELOW
THE PREVIOUSLY FORECAST LOWS FOR TONIGHT. ALTHOUGH TEMPS WILL NOT
FALL MUCH FROM THEIR CURRENT LEVELS...THE DRY SOUNDING THIS EVENING
SUGGESTS GOOD COOLING POTENTIAL DUE TO EVAPORATIVE EFFECTS ONCE THE
PRECIPITATION BEGINS LATER TONIGHT. IN FACT...WET BULB ZERO HEIGHTS
FOR TONIGHT REMAIN AT OR NEAR THE GROUND LEVEL OVER ALL AREAS EXCEPT
THE SOUTHERN PALOUSE...SOUTHERN COLUMBIA BASIN AND THE LEWISTON
AREAS. CONSEQUENTLY WE HAVE LOWERED SNOW LEVELS MOST LOCATIONS...
INCLUDING THE SPOKANE AREA WHERE RAIN NOW LOOKS MUCH LESS LIKELY THAN
SNOW OVERNIGHT. NOT THAT THE CHANCES FOR PRECIPITATION LOOK GREAT
OTHER THAN ALONG THE NORTHERN TIER OF ZONES AND NEAR THE CASCADES.
THE DRY AIRMASS ENTRENCHED OVER THE SPOKANE AREA PER THE EVENING
SOUNDING SUGGESTS SIGNIFICANT PRECIPITATION WILL BE DIFFICULT TO COME
BY. MEANWHILE THE SOUNDING OUT OF KELOWNA LOOKS MUCH MORE CONDUCIVE
FOR PRECIPITATION WITH A MUCH SHALLOWER DRY LAYER. THE FIRST FRONTAL
BOUNDARY CURRENTLY CROSSING EASTERN WA SEEMS TO BE LOSING SOME OF
ITS PUNCH AS TOPS CONTINUE TO WARM WHILE RADAR ECHOES ARE NOT ALL
THAT WIDESPREAD. NONETHELESS WE HAVE SEEN SOME LIGHT SNOW ALREADY
TONIGHT FROM WENATCHEE TO OMAK AND POINTS WEST. THESE AREAS SHOULD
SEE A BRIEF BREAK TONIGHT AS THE CURRENT FRONT MOVES EAST...ONLY
TO BE REPLACED BY THE STRONGER OFFSHORE COLD FRONT LATER TONIGHT.

 &&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        029 039 031 035 026 029/ 50 80 30 40 20 20
COEUR DALENE  029 038 032 035 025 029/ 60 80 40 40 20 20
PULLMAN        033 044 033 036 027 029/ 30 70 40 40 20 20
LEWISTON       037 047 035 040 029 037/ 30 70 40 40 20 20
COLVILLE       031 035 031 034 025 029/ 70 80 40 40 20 20
SANDPOINT      028 036 032 031 023 028/ 50 80 50 50 20 20
WALLACE        029 037 030 031 021 028/ 40 80 60 50 30 20
MOSES LAKE     032 042 030 037 026 033/ 60 70 20 20 20 20
WENATCHEE      031 034 029 035 024 030/ 70 80 20 20 20 30
OMAK           027 035 028 032 022 029/ 90 90 20 30 20 50
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...HEAVY SNOW WARNING ZONES 38-43 TONIGHT THROUGH NOON WED
     SNOW ADVISORY ZONES 41-42-44 TONIGHT THROUGH NOON WED
     SNOW ADVISORY ZONE 37 MIDNIGHT THROUGH WED

&&
Hazardous weather outlook, Dec 23, 3:05 PM PST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
305 PM PST TUE DEC 23 2003

IDZ001-004-WAZ037-038-042-241430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
305 PM PST TUE DEC 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A WINTER WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH EASTERN
WASHINGTON AND NORTHERN IDAHO ON WEDNESDAY AND WEDNESDAY NIGHT. MOUNTAIN
SNOW IS EXPECTED BUT AMOUNTS SHOULD STAY BELOW WARNING CRITERIA.

IDZ002-003-026-027-WAZ031>036-041-044-241430-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
305 PM PST TUE DEC 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ043-241430-
OKANOGAN VALLEY-
305 PM PST TUE DEC 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TONIGHT AND WEDNESDAY

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE OKANOGAN VALLEY WHERE 4 TO 7
INCHES OF SNOW IS FORECAST THROUGH WEDNESDAY.  SEE THE LATEST WINTER WEATHER WATCH FOR
FURTHER DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, E Chelan/Extreme W Douglas

When
December 23, 10:00 PM PST to December 24, 9:00 AM PST
Where
E Chelan/Extreme W Douglas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Douglas X Extreme W&n Parts/Nw Grant

When
December 23, 10:00 PM PST to December 24, 8:00 AM PST
Where
Douglas X Extreme W&n Parts/Nw Grant forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330609, 5330610.